Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2017  |  Volume : 62  |  Issue : 1  |  Page : 101--103

Generalized bullous drug eruption to faropenem - hitherto unreported


Anusree Gangopadhyay, Olympia Rudra, Arghyaprasun Ghosh, Surajit Kumar Biswas 
 Department of Dermatology, R. G. Kar Medical College, Kolkata, West Bengal, India

Correspondence Address:
Anusree Gangopadhyay
Department of Dermatology, R. G. Kar Medical College, Kolkata, West Bengal
India




How to cite this article:
Gangopadhyay A, Rudra O, Ghosh A, Biswas SK. Generalized bullous drug eruption to faropenem - hitherto unreported.Indian J Dermatol 2017;62:101-103


How to cite this URL:
Gangopadhyay A, Rudra O, Ghosh A, Biswas SK. Generalized bullous drug eruption to faropenem - hitherto unreported. Indian J Dermatol [serial online] 2017 [cited 2020 Oct 30 ];62:101-103
Available from: https://www.e-ijd.org/text.asp?2017/62/1/101/198033


Full Text

Sir,

A 45-year-old homemaker presented to us with pruritic bullous eruption over her body for 2 days. A meticulous history taking revealed that the lesions appeared 24 h after consuming faropenem, an oral antibiotic prescribed to her by her physician for an acute attack of urinary tract infection. She could not recall any instance of the intake of other beta-lactam group of antibiotics in the recent past. On examination, there were multiple flaccid bullae of variable sizes ranging from 2 to 5 cm in diameter surrounded by erythema and containing clear fluid, which were distributed over the palms and soles, trunk, and extremities [Figure 1]a and [Figure 1]b. Oral and genital mucosae were found to be involved with mild erosions [Figure 1]c and [Figure 1]d. Her face showed mild erythema, erosions over the lips, and perioral crusting [Figure 1]c and [Figure 1]d. Systemic examination was unremarkable. Histopathological examination of a skin lesion showed the presence of intraepidermal spongiosis with scattered necrotic keratinocytes. There was a split in the region of basement membrane leading to the formation of a cleft in the dermoepidermal junction without any acantholytic cell [Figure 2] and [Figure 3]. Pigment was found to be scattered in the cleft as well as in the upper dermis [Figure 3]. The upper dermal mild perivascular infiltrate consisted of mostly lymphocytes with few eosinophils [Figure 4]. Direct immunofluorescence (DIF) test was found to be negative. The patient showed a remarkable improvement after being treated with systemic corticosteroids (injection dexamethasone 8 mg given intravenously once daily for 3 days and thereafter, oral prednisolone 40 mg/day for 7 days and gradually tapered over the next 2 weeks), and on follow-up, her skin showed minimal postinflammatory hyperpigmentation. Based on the clinical and histopathological features, a diagnosis of generalized bullous drug reaction was made. According to the causality assessment scales proposed by the World Health Organization such as the Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre, and the Naranjo Adverse Drug Reaction Probability Scale, the causal role of faropenem in this case was “probable.”{Figure 1}{Figure 2}{Figure 3}{Figure 4}

Faropenem is a new generation broad spectrum oral beta-lactam antibiotic of penem group used for upper- and lower-respiratory tracts and genitourinary infections.[1] Although diarrhea, nausea, and vomiting are the frequently reported side effects, adverse cutaneous reactions are extremely rare. There are a few reports of acute generalized exanthematous pustulosis caused by faropenem and meropenem.[2],[3] However, bullous skin eruptions have not been reported, yet the various types of bullous drug reactions are bullous fixed drug reactions (FDRs), Stevens–Johnson syndrome and toxic epidermal necrolysis, drug-induced autoimmune vesiculobullous disorders, pseudoporphyria, and drug-induced coma blisters.[4] There are isolated reports of cell poor subepidermal blistering due to fluvoxamine, e-aminocaproic acid, and sibutramine.[5] The closest differential diagnoses in this case were bullous FDR and drug-induced bullous pemphigoid. The histopathological features were not conforming to that of FDR where necrotic keratinocytes are numerous with prominent interface dermatitis and plenty of melanophages in the upper dermis.[6] Moreover, a minimal postinflammatory hyperpigmentation in this patient when seen on subsequent follow-up was not in favor of a diagnosis of bullous FDR. A negative DIF result ruled out the possibility of bullous pemphigoid.

Thus, faropenem, a novel broad spectrum antibiotic which is widely used nowadays by physicians, can give rise to adverse cutaneous drug reactions such as generalized bullous eruptions as was reported in our case.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Dalhoff A, Nasu T, Okamoto K. Target affinities of faropenem to and its impact on the morphology of gram-positive and gram-negative bacteria. Chemotherapy 2003;49:172-83.
2Sakuragi Y, Sawada Y, Hara Y, Ohmori S, Omoto D, Haruyama S, et al. Acute generalized exanthematous pustulosis caused by Faropenem: A possible pathogenetic role for interleukin-23. Acta Derm Venereol 2016;96:265-6.
3Khalel MH, Fattah Saleh SA, F El-Gamal AH, Najem N. Acute generalized exanthematous pustulosis: An unusual side effect of meropenem. Indian J Dermatol 2010;55:176-7.
4Jean R, Valeyrie-Allanore L. Drug reactions. In: Bolognia JL, Jorizzo JL, Schaffer VJ, editors. Dermatology. 3rd ed.. China: Elsevier; 2012. p. 335-56.
5Weedon D. Weedon's Skin Pathology. 3rd ed.. Edinburgh, UK: Churchill Livingstone Elsevier; 2010.
6Hiatt KM, Horn TD. Cutaneous toxicities of drugs. In: Elder DE, editor. Lever's Histopathology of the Skin. 10th ed. New Delhi: Wolters Kluwer India Pvt. Ltd.; 2009. p. 311-31.